News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Phentermine and Escitalopram


 xrblue - Sat Feb 19, 2005 7:39 am

I have been taking Phentermine 20mg for just over two years, mainly for Social Phobia.
I am male, 5ft7, 25yrs and my weight recently reached 16 stone.

To reduce my weight I started taking Phentermine 30mg, now five weeks later have lost nearly one stone.

I'm aware the two drugs should not be combined, but why not :?:
I have had few side effects and I feel fine. :D
 Theresa Jones, RN - Sun Feb 20, 2005 8:46 am

User avatar Hi xrblue,
The reason that it is not recommended to concurrently use Escitalopram (Lexapro) a SSRI, (selective serotonin reuptake inhibitor) and Phentermine (a drug which has the same effect as amphetamines) is this may cause Serotonin Syndrome which is very dangerous and may be potentially fatal. The disorder is brought on by excessive levels of serotonin (a powerful vasoconstrictor). Symptoms may include mental status changes, confusion, agitation, profuse sweating, shivering, tremors, diarrhea, incoordination, fever etc. I would question using these drugs concurrently and discuss this with your physician.
Sincerely,
Rntdj
 xrblue - Tue Feb 22, 2005 9:37 am

I'm not planning on dropping dead just yet, so I'm going to discontinue the phentermine now.

When I finally get off the escitalopram, how long would I need to wait before taking Phentermine again?

I often read Phentermine is an Amphetamine 'like' drug, does it actually contain Amphetamine?
 Theresa Jones, RN - Tue Feb 22, 2005 11:10 am

User avatar Hi xrblue,
The chemical properties of each drug may be different but the effects as for elevating heart rate, blood pressure etc. are the same. The amount of time after discontinuing one before starting the other would better be advised by a pharmacist or your physician. However, keep in mind that escitalopram should never be abruptly stopped.
Sincerely,
Rntdj
 xrblue - Wed Mar 09, 2005 10:04 am

About 18 months ago a work collegue asked me if my left eye was okay, he said it was quite closed up and he thought I had something in there irritating it.
I noticed myself that the pupil in my right eye is larger than the left pupil.

Since then more people have mentioned it and now I am trying to avoid eye contact with people. Whilst talking to someone I become very distressed and selfconscious, and then the facial flushing sets in. Its a nightmare!

I wouldn't mind so much if the flushing went away rapidly but it doesn't, it can hang about for hours. Sometimes just the one ear will glow red or one cheek, even a left ear and a right cheek sometimes.

Anyway, what I'd like to know is: is the citalopram causing my weird eye situation?', and could it be causing the prolonged facial flushing too?
 xrblue - Fri Mar 11, 2005 11:24 am

Anyone? :(
 DramaQueen - Fri Sep 16, 2005 2:00 am

So, not to serial post, but to the nurse who agrees that phentermine should not be taken concurrently with Lexapro, what do you think about this doctor Beckwith guy?

An Important Myth About Phentermine and SSRI's Used in Combination
The pharmaceutical literature contains one significant error. It states that Phentermine used in combination with an SSRI is dangerous, and can be fatal. This is completely incorrect. However, because the literature includes this caution, pharmacists will often tell patients this, and scare them. Please be advised that this is not true. This combination of medications is completely safe when used for the right patient. If, when you take your prescriptions to the pharmacy, the pharmacist has this concern, ask him or her to call and speak with your doctor about it.


|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here